Arizona, 2016

Damaging Winds in Arizona, July 30, 2016

July 30, 2016 · NWS TWC · 2 events in 2 counties and zones

Scattered thunderstorms moved west across southeast Arizona. Some storms produced damaging winds near Nogales and Fort Thomas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved west across southeast Arizona. Some storms produced damaging winds near Nogales and Fort Thomas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 30, 1:00 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 30, 1:00 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
100 PM MST SAT JUL 30 2016

.SYNOPSIS...A good monsoon pattern will remain in place through at
least the middle of next week resulting in plenty of afternoon and
evening thunderstorms and occasional overnight storms.
Starting Sunday, but especially Monday into Tuesday, a
disturbance aloft combined with deep moisture will result in
an increased threat of heavy rain and local flooding. With the
abundant moisture and storms, temperatures will be cooler this
weekend into next week.

&&

.DISCUSSION...
Early afternoon satellite imagery continues to reveal the remnants
of yesterday's showers and thunderstorms spreading high clouds
across most of southern Arizona. Quite a bit of cirrus is now in
place across southeast Arizona as of 1950z and as such temperatures
have been somewhat slow to rise (the surface dewpoints in the
mid/upper 60s is also a factor). Across the region, storms have
already started to fire across southwest New Mexico as well as along
the Mogollon Rim. Finally seeing some Cu development across the
Chiricahua's although the vertical extent has been limited thus far.

18z KTUS sounding reveals the presence of a modest capping inversion
in the 800-700mb layer. Otherwise, the 3-4 smaller inversions seen
this morning have been eliminated. Precipitable water has increased
slightly (up to 1.48" vs. 1.41" this morning) but more noteworthy is
the slight increase in mid level steering winds in the 700-500mb
layer (up about 5kts from earlier). For what it's worth, the 12z NAM
BUFR forecast profile at KTUS is extremely close to reality and
seems to have a decent handle on the current situation. Modifying
the observed sounding and assuming the deserts can realize an
afternoon high temperature around 95, we should be looking at a
virtually uncapped atmosphere in which storms can thrive. The
question remains where will storms initiate today. The past few days
have seen storms fire in the White Mtns first and gradually fill in
southward toward the Chiricahua's. This conceptually looks likely
again today as that is where the Cu field is already developing. The
past several runs of the HRRR, HRRRx, and most importantly the HRRR-
TLE all tend to agree with this thinking and try to bring storms
into the Tucson area and points east later today. UA-WRF NAM also
looks representative and was leaned upon more heavily than the
corresponding GFS runs. The timing appears to be a bit later than
what was seen yesterday (more of a mid-evening event vs. late
afternoon) but nonetheless nearly all hi-res convective allowing
models (including the NAM4km) are suggestive of another round storms
today. Areal coverage should be a bit less today given nearly 10
degree cooler surface temperatures but PoPs will remain elevated
through tonight. Given the widespread rainfall yesterday, the
blowing dust threat should be somewhat reduced and given
aforementioned steering level winds of 15-20kts, widespread flash
flooding isn't at the top of the list of concerns. Mainly looking at
winds/brief heavy rain this time around.

How tomorrow turns out is up for debate. Taking the models at face
value, there is a clearly defined inverted trough forecast to sweep
through Sonora into Arizona tomorrow afternoon which should, in
theory, make for an impressive day. However there appears to be a
bit of a CAPE minima across the region (possibly due to debris
cloud, possibly due to a contaminated boundary layer). Storms would
seem a good bet tomorrow, the where and when is tough to pin down.
PoPs remain quite high for Sunday (higher than today given a more
well defined forcing feature) but the finer details still need some
work.

Looking beyond this weekend, we remain in a highly favorable monsoon
pattern where BL mixing ratios rarely drop below 10 g/kg and
afternoon MLCAPEs are consistently forecast to rise into the 500-
1000 J/Kg range. Daily showers and storms are possible each day from
Tucson eastward. The mid and upper level flow gradually veers late
in the week and the subsequent dry advection will eventually confine
PoPs to areas east of Tucson late in the week. Until then, the
potential remains for an active week.

&&

.AVIATION...Valid through 01/00Z.
Expect isold/sctd -SHRA/-TSRA to dvlp ovr the mtns mainly E and S of
KTUS and then move across SE AZ from E to W thru 31/06z. MVFR conds
in/around SHRA/TSRA due to heavy rain. Winds generally 10 kts or
less except brief gusts to 50 mph psbl with stronger TSRA.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms are expected each day through next Wednesday with
occasional storms occurring through the night. Strong gusty winds
and locally heavy rain will occur with the strongest storms as they
will be efficient rain producers especially slower moving storms, so
heavy runoff issues are a concern through at least Tuesday. With
plenty of moisture in place daytime temperatures will be cooler
along with higher humidity levels. Winds will generally be light
except those associated with thunderstorms where gusts in excess of
50 mph are possible.

&&

.TWC Watches/Warnings/Advisories...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 3:10 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
310 PM MST SAT JUL 30 2016

AZZ503-513-302245-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-
310 PM MST SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY
UNTIL 345 PM MST...

AT 310 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF NOGALES...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PATAGONIA...KINO SPRINGS AND LOCHIEL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 11076 3150 11056 3133 11058 3133 11084
TIME...MOT...LOC 2210Z 012DEG 15KT 3140 11070

MOLLERE

The radar

The Tucson radar (KEMX), 65 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Santa Cruz

When
July 30, 4:05 PM MST to 4:15 PM MST
Where
Santa Cruz County, 2.01 mi E of Nogales to 1.34 mi NE of Nogales
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
31.355, -110.896

Thunderstorm winds blew a roof off a home and damaged trees and power lines in the Royal Road area of Nogales.

Thunderstorm Wind, Graham

When
July 30, 6:45 PM MST to 6:50 PM MST
Where
Graham County, 0.68 mi NE of Ft Thomas to 0.41 mi NNE of Ft Thomas
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.036, -109.961

Thunderstorm winds pushed a storage container 2 feet, blew the door off the mobile home and blew down a nearby shed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653331, 653879.